Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 240, NWS Morristown, TN

July 24, 20124 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 24, 2012, 4:59 PM EDT for 4 counties in Tennessee. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2012, 4:59 PM EDT (20:59 UTC)
Expired
Jul 24, 2012, 5:30 PM EDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Carter County, TN, Johnson County, TN, Unicoi County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 105 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 5:12 PM EDTTSTM WND DMGJohnson City, TNONE TREE DOWN IN JOHNSON CITY.
Jul 24, 5:12 PM EDTHAIL 1Johnson City, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1441 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

319 
WUUS54 KMRX 242059
SVRMRX
TNC019-091-171-179-242130-
/O.NEW.KMRX.SV.W.0240.120724T2059Z-120724T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 PM EDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN EAST TENNESSEE...
  JOHNSON COUNTY IN EAST TENNESSEE...
  UNICOI COUNTY IN EAST TENNESSEE...
  WASHINGTON COUNTY IN EAST TENNESSEE...

* UNTIL 530 PM EDT

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE  
  LOCATED ALONG A LINE EXTENDING FROM FALL BRANCH TO MILLIGAN        
  COLLEGE TO ROAN MOUNTAIN...AND MOVING SOUTH AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ERWIN...BANNER HILL...EMBREEVILLE...ROCKY FORK...AND JOHNSON CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR SOUTHWEST VIRGINIA.

&&

LAT...LON 3613 8202 3610 8213 3614 8216 3615 8220
      3610 8237 3601 8245 3596 8254 3642 8264
      3644 8243 3640 8238 3640 8229 3642 8225
      3640 8218 3646 8210 3645 8200 3623 8195
TIME...MOT...LOC 2059Z 344DEG 44KT 3616 8193 3616 8235
          3632 8262

$$

AMP
1 follow-up statement
466 
WWUS54 KMRX 242109
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 PM EDT TUE JUL 24 2012

TNC091-242116-
/O.CAN.KMRX.SV.W.0240.000000T0000Z-120724T2130Z/
JOHNSON TN-
509 PM EDT TUE JUL 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR JOHNSON COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR SOUTHWEST VIRGINIA.

LAT...LON 3639 8262 3639 8241 3638 8228 3633 8214
      3632 8201 3623 8195 3613 8202 3610 8213
      3614 8216 3615 8220 3610 8237 3601 8245
      3596 8254
TIME...MOT...LOC 2106Z 344DEG 44KT 3608 8190 3608 8232
          3624 8259

$$

TNC019-171-179-242130-
/O.CON.KMRX.SV.W.0240.000000T0000Z-120724T2130Z/
UNICOI TN-WASHINGTON TN-CARTER TN-
509 PM EDT TUE JUL 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CARTER...WASHINGTON AND UNICOI COUNTIES...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM LEESBURG TO LIMESTONE COVE TO ROAN 
MOUNTAIN...MOVING SOUTH AT 50 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  UNICOI...JONESBOROUGH...LIMESTONE COVE...LEESBURG...ROAN 
MOUNTAIN...ERWIN...AND BANNER HILL.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD TREE AND POWER LINE 
DAMAGE ACROSS EASTER CARTER COUNTY. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3639 8262 3639 8241 3638 8228 3633 8214
      3632 8201 3623 8195 3613 8202 3610 8213
      3614 8216 3615 8220 3610 8237 3601 8245
      3596 8254
TIME...MOT...LOC 2106Z 344DEG 44KT 3608 8190 3608 8232
          3624 8259

$$

AMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:20 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 24, 3:20 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT TUE JUL 24 2012

.SHORT TERM (TONIGHT AND WEDNESDAY)...THUNDERSTORM COMPLEX IS MOVING
RAPIDLY SOUTHEAST TOWARD SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE
WITH A WEAKENING TREND IN RADAR REFLECTIVITY NOTED AT THIS HOUR.
APPARENTLY THE UPPER LEVEL RIDGE IS SMOKING THE CONVECTION RATHER
INTENSELY...ESPECIALLY FARTHER SOUTHWEST ACROSS THE REMAINDER OF THE
VIEWING AREA. TRIED TO REFLECT THIS IN POPS REMAINDER OF THE DAY AND
TONIGHT AS WE ARE NEARING PEAK HEATING AND IT SEEMS TO BE A LITTLE
DIFFICULT TO EVEN GET BROKEN CU ON SOME OF THE TERRAIN FEATURES.
MODELS SHOW UPPER RIDGE BUILDS INTO THE REGION NICELY ON WEDNESDAY
AND MOS POPS REVEAL A BIT OF A GRADIENT FROM NORTHEAST TO SOUTHWEST
AND FOLLOWED THIS WHILE ADJUSTING MUCH CLOSER TO THE DRIER MAV
NUMBERS. STAYED RELATIVELY CLOSE TO MOS BLEND FOR MIN TEMPS TONIGHT
WHILE GOING CLOSER TO THE SOMEWHAT COOLER MET MAXES ON WEDNESDAY AS
GUIDANCE SEEMS TO BE RUNNING JUST A BIT TOO WARM.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...RIDGING SURFACE AND
ALOFT OVER THE AREA THROUGH EARLY THURSDAY. HIGH HUMIDITY REMAINS IN
PLACE. ISOLATED DIURNAL CONVECTION POSSIBLE WED AND THU. UPPER FLOW
BECOMES INCREASINGLY SW ON THU AS BROAD TROUGHING BEGINS TO SHIFT S
INTO THE TN VALLEY. WEAK FRONTAL BOUNDARY SAGS SOUTH INTO THE AREA
ON FRI. WIDESPREAD CONVECTION SOUTH OF FRONTAL BOUNDARY SHOULD TAKE
SHAPE OVER THE TN VALLEY AND POSSIBLY TRAIN OVER CERTAIN LOCATIONS
DUE TO PARALLEL FLOW. WEAKLY COUPLED JETS MAY ALSO ADD TO STRENGTH
AND DEVELOPMENT OF STORMS. UPPER TROUGH CONTINUES TO DIG SE WITH
AXIS MOVING EAST OF THE AREA ON SAT. SOME DRYING THROUGH THE LAYER
WILL LEAD TO REDUCED PRECIPITATION CHANCES FOR THE REMAINDER OF THE
PERIOD. TEMPERATURES WILL REMAIN ABOVE NORMAL AND LEANED TOWARD HIGH
SIDE OF MOS GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             74  96  74  97  75 /  20  10  20  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  74  94  72  96  73 /  20  20  20  20  10
OAK RIDGE, TN                       73  94  72  95  73 /  20  20  20  20  10
TRI CITIES AIRPORT, TN              70  90  69  92  69 /  30  30  30  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...SEVERE THUNDERSTORM WATCH UNTIL 23Z.

&&
Hazardous weather outlook, Jul 24, 5:00 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT TUE JUL 24 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A COMPLEX OF THUNDERSTORMS WILL MOVE SOUTHEASTWARD INTO THE OHIO
RIVER VALLEY TODAY...AND THEN ACROSS SOUTHWEST VIRGINIA AND
NORTHEAST TENNESSEE THIS AFTERNOON. THIS COMPLEX OF STORMS IS
EXPECTED TO INTENSIFY AS IT MOVES INTO THE AREA THIS AFTERNOON...
AND WILL HAVE THE POTENTIAL TO PRODUCE WIDESPREAD DAMAGING
WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW
ISOLATED STORMS COULD BECOME STRONG TO SEVERE...BRINGING THE
POSSIBILITY OF STRONG GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

A WEAK COLD FRONT WILL THEN MOVE INTO THE SOUTHERN APPALACHIAN
REGION ON FRIDAY...HELPING TO INCREASE THE COVERAGE OF SHOWERS AND
THUNDERSTORMS. SEVERAL STORMS ON FRIDAY COULD BECOME STRONG TO
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING...AND POSSIBLY AGAIN ON FRIDAY.

DMG

In the hours before

Special weather statement, Jul 24, 3:15 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT TUE JUL 24 2012

VAZ001-002-005-006-008-242000-
LEE VA-RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA-
315 PM EDT TUE JUL 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF BRISTOL...CITY OF
NORTON...WISE...WASHINGTON...SCOTT AND RUSSELL COUNTIES UNTIL 400 PM
EDT...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAZARD TO ALLISON
GAP...AND MOVING SOUTH AT 50 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LEBANON...WISE...
NORTON...ABINGDON...BRISTOL VA...GATE CITY...JONESVILLE...
CLEVELAND...BIG STONE GAP...PENNINGTON GAP...WEBER CITY...ROSEDALE...
GLADE SPRING...COEBURN...PARDEE...ST. PAUL...LINDELL...EMORY-MEADOW
VIEW...CASTLEWOOD AND HANSONVILLE.

17
Special weather statement, Jul 24, 4:20 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 PM EDT TUE JUL 24 2012

TNZ045>047-242100-
NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN-
420 PM EDT TUE JUL 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND UNICOI COUNTIES UNTIL
500 PM EDT...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HAMPTON...OR 8 MILES SOUTH
OF ELIZABETHTON...MOVING SOUTHEAST AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROAN MOUNTAIN...
LIMESTONE COVE...AND UNICOI.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

AMP
Local storm report, Jul 24, 4:33 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
433 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     BIG STONE GAP           36.86N 82.78W
07/24/2012                   WISE               VA   911 CALL CENTER

            SEVERAL TREES DOWN IN BIG STONE GAP.

&&

JWINTON
Local storm report, Jul 24, 4:39 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND DMG     BRISTOL TN              36.57N 82.20W
07/24/2012                   SULLIVAN           TN   TRAINED SPOTTER

            ONE TREE DOWN BLOCKING ROAD IN BRISTOL TN.

&&

JWINTON
Local storm report, Jul 24, 4:43 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
443 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     BRISTOL VA              36.61N 82.17W
07/24/2012                   CITY OF BRISTOL    VA   911 CALL CENTER

            ONE TREE DOWN ACROSS RAILROAD TRACKS IN CITY OF BRISTOL

&&

JWINTON
Local storm report, Jul 24, 4:55 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     KINGSPORT               36.53N 82.56W
07/24/2012                   SULLIVAN           TN   911 CALL CENTER

            ONE TREE DOWN IN KINGSPORT.

&&

JWINTON

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:31 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Hawkins, Johnson, Sullivan, Unicoi and 1 more29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.